The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Might start taking Topamax or Effexor

So as of now I take 240mg of Diltiazem. I did reduce all of my symptoms to some extent, but enough as I would like. With this Coronavirus thing, i am now out of work and I only have school online. The docs recommended I took these meds a couple months ago but I was so busy with on campus school and work so I said no. Since I am basically sitting at home and not really allowed to leave (US) I figured I’ll call my doc up and take up his previous offer of these drugs. I have a telehealth appointment in a couple days and he will go over both drugs with me and send a script. I am so so nervous to try one of these “bigger” drugs. I’m not sure which one to take? Effexor or Topamax? I heard the withdrawals for Effexor are bad and Topamax makes you lose weight and interferes with exercise. I do want to try one of these because they have the potential to make people feel so much better than beta blockers or calcium channel blockers. What side effects did everyone have? Any recommendations to get through this or words of encouragement. I take 1.5 mg klonopin daily too, so hopefully that will help with the side effects. Hopefully I get none

I’ve been on both of those drugs (I’m on effexor currently). I started on the usual starting dose for Topamax (25mg), which made me feel like I had the flu (general malaise, nausea), made my hands tingle and occasionally burn, and after about a week it started to make me slightly manic. It also made me extremely picky with food and I lost some weight. I tried to move up to 50mg after being on it for a week as that was what my doctor told me to do, but that made all of the side effects worse and I almost passed out in one of my classes.

I started on a really high dose starting dose of effexor (75mg), which of course gave me some trouble for about the 4 days. The side effects I got were Insomnia (only slept for 30 minutes the first night I took it, but my sleeping got back to normal after about a week), nausea and bloating (taking it with food helps immensely), hand and feet tremors, jaw clenching, and a decrease in my appetite. The first night I also got a headache and had a panic attack. It does seem to help with some of my rocking sensations already, and I’ve only been on it for two and a half weeks.

I’d recommend taking Topamax first, as I imagine that it would be easier to titrate off of than Effexor if it doesn’t work (I stopped cold turkey and was fine). You probably won’t get side effects as severe as I did on Topamax, and you won’t have bad withdrawals with it if it does end up working for you. As for Effexor, if you choose to take that start on a lower dose than me and you’ll probably have a better time than I did (Klonopin should help with the initial panic attacks and sleeping problems). I prefer Effexor because it hasn’t made me crazy yet. Either way, don’t fret too much, that will just make your experience with either of the drugs more stressful. Good luck :slightly_smiling_face:.

1 Like

I would agree. Go slow though to let your system adjust. I think I started on 5mg (cut tab - I didn’t get extended release) and got up to 50mg, it was working great for me except I ran into insomnia about 3 months in and had to get off of it. I did feel a bit weird on it, like a sort of nervous energy without anxiety if that makes any sense.

Hmm interesting. I’m not even sure if that would be worth it. I already have crippling anxiety

Thank you for the response!!

1 Like

I believe it depends on your symptoms. Effexor apparently works well with visual vertigo. I been on it fo 3 1/2 months (56mg now) and it seems to be effective. I had a breakthrough for the past three weeks but to a far less severity than before taking it. It takes awhile to kick in. I am far better with it than without. As for SE, yes I had them but that is to be expected. I have no experience with withdrawal yet As I am titrating up. Good luck and let me know if I can help.

Believe me my anxiety was crippling at the time too, but I tried it anyways. It did not increase my anxiety, it just made me feel a bit weird, took a while to get used to it.

At any rate people’s experiences differ on these drugs. Don’t base your decisions too much on a couple people’s experiences. There are horror stories out there about some of these drugs, but on average they help way more people than they hurt. Topamax is a heavy hitter for migraine reduction, I would encourage you to try it at a super low dose. Shave a tiny piece off the tab (not extended release) and give it a shot. At such a low dose you won’t feel anything and this will give you confidence to slowly increase from there.

And as for withdrawal, if you go with a very slow taper it is much more manageable. I’ve went off Paxil twice in my life, and that drug is supposed to be at least as hard as Effexor. If I can do it, so can you. When you stop having dizzy-migraines you will feel much more capable of handling your anxiety.

Anyways, I’ve said enough, I don’t mean to push your decision making, but in hindsight (suffering for years) I should have started the heavier hitting treatments sooner… Good luck!

Yeah visual vertigo is a problem for me. I just can’t drive far, it’s so hard. Thank you

Thanks for the advice. Yeah I’m just gonna go for it and try one of the big boy drugs. No side effects at all on my current meds, but little relief. I want to take the risk and possibly reach a new level of recovery.

1 Like

Alright so I have to work up to 100mg of topamax over the next month, praying I don’t have crazy cognitive side effects!!

2 Likes

How about this? I’m currently taking both: Effexor 75mg and Topamax 100mg. I’m also taking Aimovig 140mg/month. I was someone who would have liked to stay minimal on the drug front but I also wanted to feel better, so.

My neurologist suggested Topamax when I wasn’t getting satisfactory results from Effexor, and I noticed few strange side effects, though it does seem to uniformly interfere with appetite so you will need a strategy for that if you’re concerned about it. Given all that I had read, I was surprised at how easy it was to begin. I think I went up to 100mg over a month and I think I had maybe one night of semi-anxious sleep somewhere in there.

It is hard for me to attribute results to one particular drug because I think it has been cumulative, but with all of these together I have had significant improvement, at least for stretches (things go up and down and there are other factors for me).

I’ve been willing to try a few drugs knowing the risk of side effects because my chronic migraine was/has been so bad, it was hardly possible for my quality of life to be worse. If you are managing classwork and worried about going from functional to non-functional because of side effects or symptoms worsening, I can understand the nervousness about the change. But Topamax is effective for many with this condition. If you get some side effects, I would encourage you to notice them but not give up on the med until you see how it affects your primary symptoms. It might be an ok compromise. Good luck!!!

2 Likes

Thanks! How bad were the side effects and how long did they last? I start taking 25mg this week and upping it 25 each week after. I’m scared to take the full 25, would it be bad to take 12.5 for a couple days to see if I can handle the drug?

My message was so long; I should have started with: I really noticed no side effects starting Topamax, at least nothing troubling or sudden that made me think I shouldn’t be taking it. I think 25mg is the lowest; if that’s what your doctor has recommended, try and just forge ahead. You can do it!

Definitely not bad. I cut a sliver off my tablet (again, you can’t do this with extended release) to get 5mg as a starter dose. Somewhere linked in the products page is microgram scale that I use to weigh medications when I’m cutting/crushing tablets.

There is nothing wrong with taking it easy for the first week, do whatever you are comfortable with and work up slowly. Some are really sensitive and others just hardly notice a thing, we’re all different. I think too often people “fail” medications simply because they started at too high a dose. And I didn’t notice any cognitive effects at 50mg BTW, and I use my brain all day with electrical engineering problems…